lawgal

Q:

I take a number of medications and have had long-term constipation and a very active bladder. As a T1D this concerns me. I have not seen my endo for quite some time because I get my treatment through a University that cares for MANY people. Is this something I should be concerned about?

Dr. William Sullivan

A:

You mention that you take a number of medications-- and there are a number of medications that can be associated with constipation, including pain medications, iron supplements, certain medications used to treat hypertension, as well as some antidepressants. Some other medical conditions such as hypothyroidism can also be associated with constipation. There are also conditions that affect the colon and for whicha colonoscopy is recommended for those over the age of 50 in order to further evaluate the problem with constipation. Longterm diabetes with autonomic neuropathy can cause constipation, but one would need to have a full evaluation before one could conclude that the constipation is related to underlying diabetes. Diabetes can be associated with urinary incontinence, but there are many other causes as well. It is important that you have an evaluation by your healthcare provider (even if you receive your care at a busy university health center) in order to further assess your symptoms.

1 reply

Anonymous
Anonymous 2012-11-01 09:46:07 -0500 Report

I'm in the same situation; lots of pills and always constipated. Then I saw a nephrologist (efgr too low) and started drinking more liquids to help the kidneys. Constipation is gone.